Louisiana, 2016Hail and Damaging Winds in Louisiana, January 8, 2016
January 8, 2016 · NWS SHV · 7 events in 5 counties and zones
Isolated strong to severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's. Given the cold temperatures and strong instability aloft associated with the upper level disturbance, periods of hail resulted from these showers and thunderstorms across East Texas, North Louisiana, and portions of Southwest Arkansas. Severe hail was reported from severe thunderstorms near Nacogdoches, Texas, as well as Grand Cane in Central Desoto Parish, Louisiana. The severe thunderstorm which produced the large hail in Desoto Parish later transitioned into a damaging wind threat, with a number of trees and large limbs downed across portions of Southern Bossier and Western Bienville Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 6:26 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 8, 6:26 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CST FRI JAN 8 2016
.AVIATION...
DESPITE A LOW LVL INVERSION WHICH HAS TRAPPED IFR CIGS AND LOW
VSBYS ACROSS SOUTHERN PORTIONS OF THE AREA...MAINLY AT KLFK AND
KMLU...STEEP ELEVATED INSTABILITY ABOVE THE INVERSION IS ALLOWING
FOR SCATTERED TSTMS TO DEVELOP. THESE CONDITIONS...ALONG WITH
DRIER AIR IN MID LVLS AND LOW FRZG LVLS...IS ENHANCING HAIL
DEVELOPMENT IN THESE STORMS. CONVECTION MAY REMAIN MORE ISOLD
ACROSS NW PORTIONS OF AREA...INCLUDING KTYR...KGGG...AND KTXK.
CONVECTION MOVG NEWD AT 30 TO 40 KTS. MOSTLY LGT SOUTH WINDS AND
WETTING RAINS WILL ALSO ALLOW FOR CONTINUED LOW CIGS AND REDUCED
VSBYS AT REMAINING TERMINAL SITES OVERNIGHT. A STG COLD FRONT WILL
MOVE ACROSS AREA MID TO LATE MORNING ON SATURDAY. WINDS WILL SHIFT
TO THE SW-W...BEFORE SHIFTING AGAIN TO THE WNW THRU THE AFTN
HOURS. WINDS MAY INCREASE TO 15 TO 25 KTS OVER NE TX PORTION OF
THE AREA. LOW POSTFRONTAL STRATOCU MAY HOLD IN PLACES DURG THE
DAY...ALTHOUGH SOME SCATTERING OUT OF LOW CIGS IS POSSIBLE./VII/.
&&
.PREV DISCUSSION... /ISSUED 400 PM CST FRI JAN 8 2016/
UPDATE...
SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 11 PM FOR DEEP E TX
IN THE LOWER TOLEDO BEND AREA AND NEAR LAKE SAM RAYBURN. WILL
UPDATE TEXT AND GRIDDED FORECASTS ACCORDINGLY. /VIII/.
PREV DISCUSSION... /ISSUED 238 PM CST FRI JAN 8 2016/
DISCUSSION...
MODIFIED ARCTIC CONTINUES TO SPILL SOUTH ACROSS OK THIS FRIDAY
AFTERNOON. A SFC LOW NOW IS CENTERED OVER W TX NEAR KLBB WITH A
WARM FRONT EXTENDING E ACROSS CENTRAL AND E TX THROUGH SRN AR. A
DRY LINE ALSO EXTENDS FROM NEAR THE KDFW METROPLEX THROUGH NEAR
KSAT.
LATEST VISIBLE SATELLITE IMAGERY SHOWS DEVELOPING CUMULUS CLOUDS
ACROSS CENTRAL TX NEAR KAUS AND KTPL. EXPECT CONVECTION TO
CONTINUE DEVELOPING INTO TSTMS THROUGHOUT THIS AFTERNOON AND THEN
MARCH INTO E TX OVERNIGHT.
DURING SATURDAY...THE COLD FRONT MARCHES NW TO SE ACROSS THE
ARKLATEX AND NE LA AND ENDS THE RAINFALL AS WELL.
A CHILLY SUNDAY AND MONDAY THEN ON TAP BUT NO TEMPERATURE RECORDS
EXPECTED...JUST A TYPICAL COLD FEW DAYS DURING THE PEAK OF WINTER
IN MID JANUARY.
LONG RANGE FORECAST MODELS STILL SHOW SW FLOW REDEVELOPING DURING
LATE NEXT WEEK WITH A WET PATTERN TO RETURN. THIS TREND NEEDS TO
CONTINUE BE MONITORED AS AREA RIVERS...LAKES..AND BAYOUS REMAIN
SWOLLEN.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 55 33 45 / 70 30 10 10
MLU 53 62 35 45 / 70 30 10 10
DEQ 46 50 26 42 / 60 40 10 10
TXK 49 52 29 42 / 60 40 10 10
ELD 49 57 30 44 / 70 50 10 10
TYR 48 50 30 44 / 60 20 10 10
GGG 49 52 30 44 / 60 20 10 10
LFK 50 56 32 48 / 70 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 8, 11:17 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST FRI JAN 8 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CST FRI JAN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL MAY DEVELOP ACROSS
EAST TEXAS DURING LATE THIS AFTERNOON AND THEN BECOME MORE
WIDESPREAD DURING THIS FRIDAY EVENING AND INTO EARLY SATURDAY
MORNING. A FEW THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HIGH
WINDS AND EVEN A TORNADO OR TWO. A STRONG COLD FRONT WILL THEN
BRING AN END TO THE PRECIPITATION DURING SATURDAY WITH A COLDER
AIRMASS BRINGING FREEZING OVERNIGHT LOW TEMPERATURES LATE IN THE
WEEKEND THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING TONIGHT.
In the hours before
Local storm report, Jan 8, 6:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CST FRI JAN 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL NACOGDOCHES 31.61N 94.65W
01/08/2016 E1.00 INCH NACOGDOCHES TX BROADCAST MEDIA
BROADCAST MEDIA RECEIVED SEVERAL REPORTS OF HAIL ON THE
SOUTHSIDE OF NACOGDOCHES.
&&
EVENT NUMBER SHV1600004
20Special weather statement, Jan 8, 6:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
649 PM CST FRI JAN 8 2016
TXZ152-153-166-090130-
SAN AUGUSTINE TX-NACOGDOCHES TX-SHELBY TX-
649 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN AUGUSTINE...
NORTHEASTERN NACOGDOCHES AND CENTRAL SHELBY COUNTIES UNTIL 730 PM
CST...
AT 649 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTINSVILLE...OR 15 MILES SOUTHWEST OF CENTER...MOVING NORTHEAST AT
30 MPH.
DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTER...TENAHA...MARTINSVILLE...NEUVILLE...SHELBYVILLE...HUXLEY...JERICHO...
JAMES AND ARCADIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.
LAT...LON 3153 9440 3166 9451 3194 9424 3175 9386
TIME...MOT...LOC 0049Z 233DEG 26KT 3165 9439
15
Special weather statement, Jan 8, 6:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CST FRI JAN 8 2016
TXZ152-165-090145-
ANGELINA TX-NACOGDOCHES TX-
658 PM CST FRI JAN 8 2016
...SPECIAL WEATHER STATEMENT...
AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF DIBOLL...MOVING NORTHEAST AT 35 MPH.
HALF TO THREE QUARTER INCH DIAMETER HAIL WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...DIBOLL...HUDSON...HUNTINGTON...WODEN...BURKE...HOMER
AND REDLAND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.
LAT...LON 3111 9472 3111 9475 3113 9480 3113 9482
3115 9485 3118 9485 3121 9487 3123 9486
3125 9488 3159 9469 3152 9441 3110 9470
TIME...MOT...LOC 0057Z 209DEG 36KT 3117 9481
15Special weather statement, Jan 8, 7:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CST FRI JAN 8 2016
LAZ010-TXZ153-090200-
DE SOTO LA-SHELBY TX-
709 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SHELBY COUNTIES UNTIL 800 PM
CST...
AT 708 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN LOGANSPORT AND STANLEY...OR 15 MILES WEST OF
MANSFIELD...MOVING NORTHEAST AT 30 MPH.
DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGANSPORT...JOAQUIN...KEACHI...GRAND CANE...LONGSTREET...STANLEY...
GLOSTER...REEDS STORE...KEAT CHIE...KINGSTON AND KICKAPOO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.
LAT...LON 3191 9406 3198 9403 3198 9402 3199 9403
3218 9401 3219 9395 3223 9389 3217 9365
3188 9390
TIME...MOT...LOC 0108Z 204DEG 23KT 3195 9395
15Hail, De Soto
- When
- January 8, 7:35 PM CST
- Where
- De Soto County, 2.83 mi NNW of Grand Cane
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.120, -93.830
Meteorologist from the 26th Operational Weather Squadron at Barksdale Air Force Base reported half-dollar size hail on Highway 171 northwest of Grand Cane.
Thunderstorm Wind, Bossier
- When
- January 8, 8:22 PM CST
- Where
- Bossier County, 2.3 mi NE of Mc Dade
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.343, -93.501
Trees down at 2400 Atkins Clark Road near the Elm Grove community.
Thunderstorm Wind, Bossier
- When
- January 8, 8:25 PM CST
- Where
- Bossier County, 5 mi S of Koran
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.348, -93.470
Numerous large limbs were downed by high winds along Highway 154 east of Elm Grove just west of the Lake Bistineau Dam in Southern Bossier Parish.
Thunderstorm Wind, Bienville
- When
- January 8, 8:30 PM CST
- Where
- Bienville County, 6.8 mi W of Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.330, -93.397
Numerous large limbs were downed by high winds on Bistineau Lake Road along the eastern side of Lake Bistineau near the Bossier/Bienville Parish line.
Hail, Lincoln
- When
- January 8, 8:50 PM CST
- Where
- Lincoln County, 0.9 mi NE of Downsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.630, -92.410
Thunderstorm Wind, Bienville
- When
- January 8, 8:52 PM CST
- Where
- Bienville County, 0.69 mi S of Fryeburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.410, -93.230
Trees down at 2127 Highway 516 in the Fryeburg community near the Webster/Bienville Parish line.
Hail, Union
- When
- January 8, 9:06 PM CST
- Where
- Union County, Farmerville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.770, -92.400
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 8, 20161 death · 1 event
- Winter Weather in West Virginia, January 8, 20162 injured · $150,000 · 9 events
- Hail in Texas, January 8 to 9, 2016$69,000 · 2.5 in hail · 12 events
- Winter Weather in Ohio, January 8, 2016$75,000 · 6 events
- Dense Fog in California, January 8, 20169 events
- Winter Weather in West Virginia, January 8 to 9, 20169 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 8 to 9, 20166 events
- Winter Storm in Colorado, January 8, 20165 events
- Hail in Louisiana, January 8 to 9, 20161.5 in hail · 5 events
- Dense Fog in Virginia, January 8, 20164 events
- Hail in Texas, January 8, 20161.5 in hail · 3 events
- Winter Weather in Maryland, January 8 to 9, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607776, 607778, 607781, 607785, 607787, 607786, 607788.